Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Gaylord, MI

July 15, 2008Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 15, 2008, 5:00 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 5:00 PM EDT (21:00 UTC)
Expired
Jul 15, 2008, 5:46 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:04 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 15, 4:04 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT TUE JUL 15 2008

.DISCUSSION...LATEST SURFACE ANALYSIS THIS AFTERNOON REVEALS MUCH
WARMER AND MORE HUMID CONDITIONS IN PLACE ACROSS NORTHERN MICHIGAN
THIS AFTERNOON. A FULL DAY OF MIXING HAS ALLOWED WINDS TO GUST UP
TO 35 MPH AT TIMES. MEANWHILE...SHORTWAVE HAS BEGUN TO PUSH ACROSS
NORTHWEST LOWER MICHIGAN...PRODUCING AN AREA OF SHOWERS AND
THUNDERSTORMS. A COLD FRONT IS DROPPING SOUTHWARD ACROSS UPPER
MICHIGAN...WITH WINDS BECOMING WEST TO NORTHWEST ACROSS THE LAKE
SUPERIOR SHORELINE. THIS HAS ALLOWED FOR A CONVERGENCE AXIS TO SET
UP THIS AFTERNOON TRIGGERING A FEW ISOLATED SHOWERS ACROSS EASTERN
UPPER MICHIGAN IN THE VICINITY OF WHITEFISH BAY. FORECAST CONCERNS
WILL CONTINUE TO REVOLVE AROUND PRECIPITATION CHANCES WITH THE
COLD FRONT TONIGHT...THEN CHANCES AS THE FRONT LIFTS BACK TO THE
NORTH AS A WARM FRONT TOMORROW AND TOMORROW NIGHT. MODELS ARE
HANDLING THE NEXT 24 HOURS REASONABLY WELL.

TONIGHT...SHORTWAVE WILL PROGRESS ACROSS NORTHERN MICHIGAN DURING
THE EVENING HOURS. WAVE SHOULD BE A QUICK MOVER WITH CURRENT BATCH
OF PRECIPITATION DEPARTING BY 00Z. HOWEVER...0-6KM BULK SHEAR
VALUES AROUND 40 KNOTS WILL LEAD TO A THREAT FOR DAMAGING WIND
GUSTS THROUGH THE THE EARLY AND MID EVENING HOURS. COLD FRONT WILL
CONTINUE TO SETTLE SOUTHWARD ACROSS NORTHERN MICHIGAN...BUT LACK
OF ANY FORCING (OUTSIDE OF DIURNAL PROCESSES)...WILL KEEP THE
FRONT FAIRLY QUIET AS IT DROPS THROUGH THE AREA.
REGARDLESS...HARD TO GO COMPLETELY DRY GIVEN THE FRONTAL
BOUNDARY...SO WILL LEAVE A CHANCE OF THUNDERSTORMS IN ALONG THE
FRONTAL BOUNDARY OVERNIGHT. THE THREAT WILL BE SHIFTING SOUTHWARD
THROUGH THE NIGHT. LOWS TONIGHT WILL REMAIN MILDER TONIGHT WITH
INCREASED WINDS AND DEWPOINTS. THUS...LOWS WILL REMAIN MAINLY IN
THE 50S TONIGHT WITH A FEW 60S POSSIBLE.

TOMORROW...FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS CENTRAL
LOWER MICHIGAN THROUGH THE MORNING HOURS. WITH 850-700MB RH
FALLING TO UNDER 40 PERCENT...WITH LITTLE OR NO FORCING IN THE
AREA...CERTAINLY LOOKS LIKE A GOOD BET THAT THE MORNING WILL
REMAIN DRY. HOWEVER...BY LATE IN THE DAY...A SHORTWAVE WILL EMERGE
OUT OF THE CENTRAL PLAINS...ACTING TO PUSH THE FRONT BACK TO THE
NORTH AS A WARM FRONT. THE BEST CHANCE FOR PRECIPITATION
DEVELOPMENT WILL BE SOUTH OF THE GRAND TRAVERSE BAY REGION...THEN
EVENTUALLY SPREADING NORTHWARD INTO THE EVENING HOURS. HIGHS WILL
VARY FROM THE 70S NORTH TO THE 80S SOUTH DURING THE AFTERNOON.

KAS

REMAINDER OF THE FORECAST (WEDNESDAY THROUGH NEXT TUESDAY)...MORE
SUMMER LIKE PATTERN APPEARS TO CONTINUE THROUGH THE PERIOD AS UPPER
LEVEL HEIGHTS REMAIN PRETTY HIGH ACROSS THE REGION. THERE WILL BE
LOTS OF CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE REMAINDER
OF THE WORK WEEK AND AGAIN EARLY NEXT WEEK WITH A BREAK POSSIBLE IN
BETWEEN THIS WEEKEND. THE MAIN FORECAST CONCERN WILL REVOLVE AROUND
POPS THROUGH THE ENTIRE PERIOD.

WEDNESDAY NIGHT INTO THURSDAY...SURFACE WARM FRONT REMAINS DRAPED ACROSS
THE REGION. POSSIBLE UPPER LEVEL DISTURBANCES MOVING THROUGH THE
FLOW COMBINED WITH WARM AIR ADVECTION (THETA-E RIDGE DRAPED ACROSS
NORTHERN MICHIGAN) COULD GENERATE PRECIPITATION AT ANY TIME DURING
THIS PERIOD (HIGH CHANCE POPS). IT WILL BE MORE HUMID WITH LOWS IN
THE UPPER 50S TO LOWER 60S WITH HIGHS IN THE LOWER TO MIDDLE 80S.

FRIDAY INTO FRIDAY NIGHT...MODELS ARE IN GOOD AGREEMENT THAT A
SURFACE COLD FRONT MOVES THROUGH THE REGION FRIDAY AFTERNOON
(NORTHWEST) AND FRIDAY EVENING (SOUTHEAST) SO WILL HAVE HIGH CHANCE
POPS FOR SHOWERS AND STORMS. IT SHOULD REMAIN RATHER HUMID WITH
HIGHS AGAIN RANGING FROM THE MIDDLE 70S NORTH TO THE MIDDLE 80S
SOUTHEAST.

SATURDAY...WEAK SURFACE RIDGE TRIES TO BUILD DOWN FROM THE NORTHWEST
BUT THERE REALLY DOES NOT LOOK LIKE THE SURFACE FRONT WILL PROGRESS
TOO FAR TO OUR SOUTH AND COULD END UP MOVING NORTH AGAIN AND
STALLING OVER THE AREA. WILL CONTINUE TO BE OPTIMISTIC WITH NO POPS.
HIGHS IN THE MIDDLE 70S TO LOWER 80S.

SUNDAY THROUGH TUESDAY...EXTENDED MODELS ARE HAVING A BIT OF A HARD
TIME WITH THE PATTERN. ECMWF AND GFS ARE TRYING TO BRING A TROUGH
DOWN FROM THE NORTHWEST EITHER LATE IN THE WEEKEND OR EARLY NEXT
WEEK. IN ADDITION...SURFACE WARM FRONT LOOKS TO BE NEAR THE AREA.
HOWEVER...WILL LEAVE OUT POPS ON SUNDAY AND LET MODELS SORT
THEMSELVES OUT. CHANCE POPS THEREAFTER DUE TO THE COMBINATION OF THE
FRONT AND TROUGH. SIMILAR HIGHS OF THE MIDDLE 70S TO MIDDLE 80S.

SULLIVAN

&&

.AVIATION... /ISSUED 122 PM EDT TUE JUL 15 2008/

MAINLY VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD.
HOWEVER...SOME MID CLOUDS HAVE BEEN WORKING EASTWARD ACROSS NORTHERN
WISCONSIN THIS AFTERNOON...PRODUCING SOME PRECIPITATION AT THE
SURFACE. CLOUD BASES REMAIN AT OR GREATER THAN 6KFT. THERE HAS BEEN
THUNDER WITH THIS ACTIVITY...AND IT WILL SPREAD INTO THE VICINITY OF
THE TAF SITES BY LATE THIS AFTERNOON AND EVENING. A COLD FRONT
DROPPING SOUTHWARD WILL PUSH ALL THE ACTIVITY SOUTHWARD THROUGH THE
EVENING HOURS...EVENTUALLY DEPARTING ALL THE TAF SITES BY MIDNIGHT.
THEN...VFR CONDITIONS WILL CONTINUE THROUGH MIDDAY TOMORROW.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
     342-344>346.

LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ347>349.

LS...NONE.
&&
Hazardous weather outlook, Jul 15, 4:07 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT TUE JUL 15 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
407 PM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN THROUGH
THIS EVENING. A FEW STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 60
MPH AND QUARTER SIZE HAIL.

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS OVERNIGHT ACROSS
NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTHERN MICHIGAN FRIDAY AND FRIDAY NIGHT...THEN AGAIN SUNDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE IN GAYLORD.

KAS

In the hours before

Local storm report, Jul 15, 4:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             ROGERS CITY             45.42N 83.81W
07/15/2008  M0.50 INCH       PRESQUE ISLE       MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jul 15, 4:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     ATLANTA                 45.00N 84.15W
07/15/2008  E60 MPH          MONTMORENCY        MI   TRAINED SPOTTER

            ALSO HALF INCH DIAMETER HAIL.

&&

JZ
Local storm report, Jul 15, 4:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     ATLANTA                 45.00N 84.15W
07/15/2008                   MONTMORENCY        MI   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWNED.

&&

JZ
Local storm report, Jul 15, 4:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     2 S ATLANTA             44.97N 84.15W
07/15/2008  E50 MPH          MONTMORENCY        MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jul 15, 4:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     2 S ATLANTA             44.97N 84.15W
07/15/2008                   MONTMORENCY        MI   TRAINED SPOTTER

            LARGE TREE DOWNED ONTO SPOTTERS HOME.

&&

JZ
Local storm report, Jul 15, 4:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
459 PM EDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     3 S LOVELLS             44.77N 84.47W
07/15/2008  E45 MPH          CRAWFORD           MI   TRAINED SPOTTER

            LARGE TABLE BLOWN OFF PATIO.

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:45 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Otsego45 min
Jul 15, 4:09 PM EDTSpecial Marine WarningAPX66 min
Jul 15, 4:17 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Oscoda, Otsego43 min
Jul 15, 4:27 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency48 min
Jul 15, 4:35 PM EDTSevere Thunderstorm WarningAPXOscoda55 min
Jul 15, 4:48 PM EDTSevere Thunderstorm WarningAPXCrawford18 min
Jul 15, 5:35 PM EDTSevere Thunderstorm WarningAPXOscoda40 min
Jul 15, 6:12 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda33 min
Jul 15, 6:40 PM EDTSevere Thunderstorm WarningAPXIosco32 min
Jul 15, 6:42 PM EDTSpecial Marine WarningAPX63 min
Jul 15, 7:44 PM EDTSevere Thunderstorm WarningAPXAlcona25 min
Jul 15, 7:47 PM EDTSpecial Marine WarningAPX58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.